Alert archive / Minnesota / Special Weather Statements in 2021
Special Weather Statement, NWS Duluth, MN
NWS Duluth, MN issued this special weather statement at Aug 5, 2021, 5:56 PM CDT for Aitkin County, Minnesota. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2021, 5:56 PM CDT (22:56 UTC)
- Expired
- Aug 5, 2021, 6:30 PM CDT
- In force
- 34 min
- Issued by
- NWS Duluth, MN
- Hail
- 0.50 in
- Wind
- 30
County Aitkin County, MN
The radar
The Duluth radar (KDLH), 78 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.9 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -199 J/kg
- Mixed-layer LCL
- 894 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 149 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
884
WWUS83 KDLH 052256
SPSDLH
Special Weather Statement
National Weather Service Duluth MN
556 PM CDT Thu Aug 5 2021
MNZ035>038-052330-
Northern Aitkin MN-Pine MN-Carlton/South St. Louis MN-
South Aitkin MN-
556 PM CDT Thu Aug 5 2021
...A strong thunderstorm will impact portions of east central Aitkin,
northern Pine and southwestern Carlton Counties through 630 PM CDT...
At 555 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Tamarack, or 16 miles southeast of Big Sandy Lake,
moving east at 15 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southern Northern
Aitkin, northern Pine, southwestern Carlton/South St. Louis and
northeastern South Aitkin Counties, including the following
locations... Lawler, Ronald, Automba and Denham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4648 9330 4665 9322 4661 9283 4635 9295
TIME...MOT...LOC 2255Z 287DEG 12KT 4655 9316
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
$$
KossenWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this special weather statement went out at Aug 5, 5:55 PM CDT, 1 minute earlier.
Area forecast discussion, Aug 5, 5:55 PM CDT, 1 minute before
Area Forecast Discussion National Weather Service Duluth MN 555 PM CDT Thu Aug 5 2021 .MESOSCALE UPDATE... Issued at 555 PM CDT Thu Aug 5 2021 Storms continue along and ahead of a cold front oriented from between INL and CDD to east of HIB to east of HZX to between STC and PNM as of 22Z. The pre-storm environment, per the 21Z RAP, features 1000 to 2000 J/kg of MLCAPE with 0-6 km bulk shear of 20 to 25 knots. Storms should be mainly upright or slightly tilted with the relatively weak shear. Downdraft CAPE is maximized just behind the front with values as high as 1000 J/kg. Freezing heights are around 11.7 kft along the international border to nearly 13 kft in Pine County. Given these environmental parameters, the strongest storms will be capable of producing marginally severe hail (1 to 1.25 inch diameter) and perhaps a few wind gusts of 60 to 65 mph. && .DISCUSSION...(This evening through Wednesday) Issued at 315 PM CDT Thu Aug 5 2021 Summary: Showers and thunderstorms are expected to continue this afternoon. A few storms may be strong to severe, capable of producing damaging wind gusts and some hail. Wildfire smoke is expected to return on Friday following the cold front tonight. This weekend into next week will see periodic chances for some much needed rainfall. The main concern today will be the development of showers and thunderstorms this afternoon and evening ahead of an approaching cold front. A shortwave trough will be propagating over the CWA for the remainder of today into tonight, bringing a surface cold front. The forcing associated with this front will continue to develop new convection over the next couple hours primarily along and northwest of the Iron Range. South-southwesterly flow ahead of the front has led to rich moisture advection across the CWA, with observed dewpoints in the mid 60s. This moisture will help develop a line of showers and thunderstorms that will propagate southeast across northeast Minnesota into northwest Wisconsin. A few of the thunderstorms embedded in the line may become strong to severe late this afternoon and into the early evening. MLCAPE values are expected to be around 1000-1500 J/kg. While this is a moderate amount of instability, the shear environment is much more lacking. 0- 6 km bulk shears are expected to only be around 20-25 knots. This will limit the amount of organization along the front. Expected storm mode will be clusters of multicells loosely forming a line of convection. The primary hazard with any severe storms that develop will be damaging wind gusts, since DCAPE values are likely to exceed 1000 J/kg. Hail potential is much more limited, since mid-level lapse rates are only around 5-6 deg/Km. If any hail develops, it will likely be sub-severe. Following the cold front tonight, wildfire smoke is expected to make a return to the CWA as winds turn back to the north-northwest on Friday. An Air Quality Alert remains in effect for portions of the MN CWA until 9 PM tomorrow due to this smoke. Low pressure moves into the area on Saturday, which is likely to develop another round of showers and thunderstorms. A few storms on Saturday may become strong to severe, but the majority of the severe risk should remain south of the CWA. Next week will continue the wet pattern, as a series of shortwaves cross the area. There will be periodic chances for showers and thunderstorms throughout the remainder of the period. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1245 PM CDT Thu Aug 5 2021 A cold front crossing the area is expected to bring showers and thunderstorms. MVFR cigs currently across much of the area are expected to improve to VFR as the front moves through. Following the frontal passage, northwest winds will bring wildfire smoke back to the area. This is likely to cause a reduction in category to MVFR/IFR as cigs lower and vsbys reduce. Expect conditions to improve later tomorrow morning as the amount of near-surface smoke decreases. && .MARINE... Issued at 416 PM CDT Thu Aug 5 2021 Showers and thunderstorms are expected this evening as a cold front moves through western Lake Superior. A few storms may be strong to severe, capable of producing strong winds and frequent cloud to water lightning. Winds will remain from the southwest ahead of the front, with speeds of 5 to 10 knots and gusts to around 20 knots. Expect a wind shift to the northeast to occur tomorrow following the front. A low pressure system moving through the upper Mississippi Valley on Saturday is likely to increase these northeast winds. Speeds around 10 to 15 knots with gusts of at least 20 knots are likely. Therefore, Small Craft Advisories may be needed on Saturday. Waves will be 2 feet or less for most zones through tomorrow. The exception will be the potential for waves of 1 to 3 feet along the North Shore from Taconite Harbor to Grand Portage tonight. On Saturday, waves are likely to build to 1-3 feet across most zones as winds increase. && .PRELIMINARY POINT TEMPS/POPS... DLH 61 76 59 71 / 60 10 10 50 INL 56 73 53 79 / 50 10 0 40 BRD 59 82 60 80 / 20 0 10 60 HYR 60 80 56 80 / 60 20 10 50 ASX 61 77 55 76 / 70 10 10 40 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && MESOSCALE UPDATE...Huyck DISCUSSION...Unruh AVIATION...Unruh MARINE...Unruh
Hazardous weather outlook, Aug 5, 4:51 PM CDT, 1 hour 5 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 451 PM CDT Thu Aug 5 2021 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-062200- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 451 PM CDT Thu Aug 5 2021 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Tonight Low air quality is expected across much of the Northland this evening and into Friday from Canadian wildfires. General public and sensitive groups alike could experience health effects due to the smoke. Thunderstorms are possible this afternoon into this evening. An isolated severe thunderstorm is possible over much of northern Minnesota into far northwest Wisconsin. The main threats are hail to one inch in diameter and damaging wind to 60 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Low air quality is expected to continue into Friday night, which will affect the general public as well as sensitive groups. Smoke is expected to clear at the surface after 9 PM Friday. A few thunderstorms are possible Friday over northwest Wisconsin. Severe storms are not expected. Periodic chances for more thunderstorms will occur Saturday into the middle of next week. A few severe thunderstorms will be possible later Saturday into Saturday night. .SPOTTER INFORMATION STATEMENT... Skywarn spotter activation will not be needed tonight. LSZ121-140>148-150-062200- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 451 PM CDT Thu Aug 5 2021 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...Tonight Thunderstorms are possible this afternoon into this evening. A few strong thunderstorms are possible, especially toward the far southwest arm of the lake. The main threats are hail and strong wind gusts of 40 knots or greater. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A few thunderstorms are possible Friday along the South Shore. Severe storms are not expected. Periodic chances for more thunderstorms will occur Saturday into the middle of next week. A few severe thunderstorms will be possible later Saturday into Saturday night. Kossen More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, Aug 5, 1:15 PM CDT, 4 hours 41 minutes before
Special Weather Statement National Weather Service Duluth MN 115 PM CDT Thu Aug 5 2021 MNZ011-012-060300- North St. Louis-Northern Cook and Lake- Including the cities of Ely and Isabella 115 PM CDT Thu Aug 5 2021 ...STRONG TO SEVERE THUNDERSTORMS MAY AFFECT THE BOUNDARY WATERS CANOE AREA WILDERNESS THIS AFTERNOON AND EVENING... Strong to severe thunderstorms may affect the Boundary Waters Canoe Area Wilderness this afternoon and evening as a cold front crosses the area. Storms may be capable of producing erratic and gusty winds up to 60 MPH, small hail, frequent cloud-to-ground lightning, and locally heavy rainfall, which may lead to localized flooding of creeks, streams, and low-lying areas. Campers should take extra precautions in order to secure campsites and make a plan in case of severe weather. Check campsites for possible hazards, including standing dead trees or limbs, as well as low spots where water can pool. Move tents away from creeks and rivers in case of flash flooding. Monitor NOAA Weather Radio for updates and possible warnings. Unruh
Special weather statement, Aug 5, 5:15 PM CDT, 41 minutes before
Special Weather Statement National Weather Service Duluth MN 515 PM CDT Thu Aug 5 2021 MNZ037-052230- Carlton/South St. Louis- 515 PM CDT Thu Aug 5 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL ST. LOUIS AND NORTHERN CARLTON COUNTIES... At 515 PM CDT, a strong thunderstorm was near Cromwell, or 14 miles west of Cloquet, moving east at 25 mph. Wind gusts up to 45 mph and frequent cloud to ground lightning can be expected with this storm. This storm will be near... Cloquet around 530 PM CDT. Other locations impacted by this storm include Mahnomen, Scotts Corner, Sawyer, Kettle Lake and Jay Cooke State Park. Seek shelter inside a sturdy building and away from windows until this storm passes. Get off area lakes and seek shelter on shore in a sturdy shelter or a hard topped vehicle. LAT...LON 4665 9293 4683 9292 4686 9239 4659 9240 TIME...MOT...LOC 2215Z 271DEG 23KT 4674 9279 Kossen
Special weather statement, Aug 5, 5:56 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Duluth MN
556 PM CDT Thu Aug 5 2021
MNZ035>038-052330-
Northern Aitkin MN-Pine MN-Carlton/South St. Louis MN-
South Aitkin MN-
556 PM CDT Thu Aug 5 2021
...A strong thunderstorm will impact portions of east central Aitkin,
northern Pine and southwestern Carlton Counties through 630 PM CDT...
At 555 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Tamarack, or 16 miles southeast of Big Sandy Lake,
moving east at 15 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southern Northern
Aitkin, northern Pine, southwestern Carlton/South St. Louis and
northeastern South Aitkin Counties, including the following
locations... Lawler, Ronald, Automba and Denham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4648 9330 4665 9322 4661 9283 4635 9295
TIME...MOT...LOC 2255Z 287DEG 12KT 4655 9316
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
KossenThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 5:15 PM CDT | Special Weather Statement | DLH | Carlton | 15 min |
| Aug 5, 6:49 PM CDT | Special Weather Statement | DLH | Lake | 26 min |
| Aug 5, 6:59 PM CDT | Special Weather Statement | DLH | Pine | 16 min |
Nearby
Special Weather Statements in Minnesota, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.